Medication errors causing Brain Injury

January 8, 2020

Posted by: Deepti Patel


Not all types of medical negligence results in a brain injury, but sometimes a simple mistake with a prescription or medical treatment has the potential to have serious consequences.

A report commissioned by the government in 2018 estimated that in the NHS 237 million medication errors occur at some point in the medication process in England per year.

Whilst 72% had little or no potential for harm, the report estimated that 66 million potentially clinically significant errors occur per year, 71.0% of which were in primary care.  This is where most medicines in the NHS are prescribed and dispensed.

Although the report does not break down the amount of brain injuries that have occurred as a result of medication errors, these numbers are high and highlight how there is potential for a serious injury, such as a brain injury, to occur.

What types of medication or treatment errors could result in a brain injury?

  • Incorrect prescription or dosage of drugs;
  • Incorrectly stopping anticoagulation (such as Warfarin); and
  • Not properly administering anaesthesia

This list is not exhaustive but refers to some of the more commonly known medication-related errors which can cause a brain injury.

Prescription/dosage errors

The study referred to above found that the majority of clinically significant errors occurred in primary care.

Whether it is the dose that is wrong or the type of medication that has been given, this has the potential to cause severe injury.

The recent case involving Yvonne Hewitt, reported in the news, highlights the dangers of incorrect medication.

Yvonne underwent surgery at University College London Hospital in December 2016, but was mistakenly given a dose of lidocaine (for pain control) by nurses which had not been approved by the Trust’s use of medicines committee and was meant for patients with irregular heartbeats.  Yvonne was said to have suffered two heart attacks and a serious brain injury as a result of the medication error.  She sadly died from organ failure this year.

In Yvonne’s case the mistakes were made in the hospital, but there is the potential for errors to be made across the board from GP’s and pharmacists, to doctors and nurses.

Mistakes are easily made and have the potential to cause lifelong injury.

Problems with anaesthesia

Another cause of brain injury in medical negligence is due to anaesthesia not being properly administered.  Although it is a relatively uncommon problem, it has the potential to have severe implications.

There are three types of anaesthesia: regional, local or general.  If too much anaesthesia is given or the wrong type of anaesthesia is given, it can cause the heart to stop and starve the brain of oxygen.  This may cause a brain injury.

In 2016, Lucy Cookson’s case was reported in national news when she sadly suffered a catastrophic brain injury due to wrongly being given a spinal anaesthetic instead of a general anaesthetic, Lucy went into cardiac arrest and her brain was deprived of oxygen, causing her life-changing injuries.

Appropriate administration of anaesthesia is therefore crucial, but patient monitoring is also just as important.

The vital signs must be closely monitored to ensure that there are no adverse reactions to the anaesthesia and to be able to respond quickly if problems arise.  A delay in responding to someone that stops breathing as a result of a reaction, could lead to a brain injury.

Stopping Anticoagulation

The study referred to above found that anticoagulants, non-steroidal anti-inflammatory drugs and antiplatelets caused over a third of hospital admissions due to avoidable adverse drug reactions.

Individuals who take anticoagulants could suffer a stroke if their medication is wrongly stopped.  This is because anticoagulation helps to prevent blood clots and stopping this can cause clots to form, travel and block blood vessels supplying vital oxygen to the organs such as the brain.

There are many reasons why a medical practitioner may take the decision to stop or change anticoagulation.  For example, these could be causing severe side effects or they are routinely stopped before a surgical procedure to avoid the risk of heavy bleeding.

Bolt Burdon Kemp recently represented a client who stopped taking Warfarin in preparation for a heart valve operation on the advice of doctors.  The operation was cancelled, but the Warfarin treatment was not recommenced.  As a result of this medical negligence our client suffered a major stroke and was left with reduced life expectancy, impaired mobility, difficulty swallowing and incontinence.

In every case, the decision to stop an anticoagulant should be weighed up carefully and many medical guidelines exist to assist medical practitioners in balancing the risks.  In all cases however, informed consent to stop or change a medication should be given which means that all the benefits and risks should be properly explained. 

Ultimately, all of the above show that the effects of medication errors can be serious, long-term and where they cause a brain injury, potentially life-changing.

Deepti Patel is a senior solicitor in the Adult Brain Injury team at Bolt Burdon Kemp.  If you feel you may have a claim or are enquiring on behalf of a loved one, you can contact Deepti free of charge and in confidence at deeptipatel@boltburdonkemp.co.uk.  Alternatively, complete this form and one of the solicitors in the Adult Brain Injury team will contact you.  Find out more about the Adult Brain Injury team.

Posted by: Deepti Patel

Share

See all posts

Comments are closed.